A RECENT publication reported recall of awareness during general anesthesia for electroconvulsive therapy (ECT).1We now report a case of awareness during anesthesia just before the ECT electroshock, but with no post-ECT recall.
A 49-yr-old, 70-kg, otherwise healthy male inpatient presented for his fifth right unilateral ECT treatment. He was undergoing three ECT treatments each week for severe depression that was refractory to medical treatments, these including multiple previous antidepressant trials and hospitalizations. His history had three serious, documented suicide attempts, with psychotic features that included command auditory hallucinations to commit suicide. He had no history of substance abuse, except for a 30-yr history of one-pack-per-day cigarette smoking. His medications at the time of his fifth ECT treatment were as follows: venlafaxine extended-release, 75 mg daily; mirtazapine, 30 mg at bedtime; and hydroxyzine, 100 mg at bedtime. In the previous 12 months, he had been taking 2 mg clonazepam daily, with this being gradually tapered off over 2 weeks, with the final dose occurring 3 days before the fifth ECT treatment. At the time of the fifth ECT treatment, he had an improved affect and more energy, indicating that his depressive symptoms were already remitting.
In his four previous ECT treatments, an electroencephalographic seizure of approximately 30–41 s was produced. Patient recovery after earlier treatments was rapid and uneventful, with no complaints or complications. General anesthesia for his first four treatments consisted of an intravenous bolus injection of methohexital (80 mg), followed by an intravenous bolus injection of succinylcholine (80 mg), the latter being given immediately after the onset of unconsciousness (loss of eyelash response), and also after inflation of a lower right leg blood pressure cuff (arterial tourniquet) that prevented neuromuscular blockade in that extremity.
The same protocol and regimen was followed for the patient's fifth ECT treatment. After preoxygenation and administration of methohexital and succinylcholine, fasciculations were seen, and neuromuscular blockade was verified with a twitch monitor. ECT electrodes were applied to the patient's head, and the patient was hyperventilated via a mask and bag. However, it was then noticed that the patient made intermittent, erratic movements with his unparalyzed right foot. Concerned that the patient might be awake, we told the patient to stop moving his right foot. Somewhat to our surprise, his foot movement suddenly stopped. The patient was then told, “Move your right foot two times,” which he did. We then appreciated that the patient was totally awake but pharmacologically paralyzed. This was verified by repeated requests for foot motion, at which point we decided to assure the patient that he should not worry about breathing, that we would continue to ventilate him, and he just let us do this for him. We also apologized and explained that his waking up then was not part of our plan. We repeated assurances that he would soon regain his strength, which he did. After his total recovery from neuromuscular blockade we had an open discussion with the patient for approximately 10 min. He described being awake and paralyzed and not liking it, but he denied being fearful and expressed confidence in his doctors. He concluded by expressing a desire to continue the session and undergo his ECT treatment.
We began again with preoxygenation, but unconsciousness was induced with intravenous etomidate (12 mg) instead of methohexital. Succinylcholine (80 mg) was again used for neuromuscular blockade, and some mild clonic movements were seen in the unparalyzed right foot, but an unconscious state was verified by giving several commands and getting no response. A therapeutic seizure resulted from the ECT shock, which was followed by a rapid, uneventful recovery. The patient, who was questioned soon thereafter and again 2 h later, had no explicit memory of ever being awake and paralyzed, or of having two anesthesia inductions. An effort to evoke memories of the first induction was unsuccessful. We note that no other drugs, such as a benzodiazepine or narcotic, had been taken or administered. The patient subsequently underwent seven more ECT treatments without complications and with complete resolution of depressive symptoms.
A recently published case report of an ECT patient having awareness during anesthesia described a patient who had an early morning treatment and was discharged to home within an hour.1Approximately 1 h after being home, the patient phoned the ECT therapist to report substantial displeasure with pre-electroshock awareness of neuromuscular blockade plus being hyperventilated and having a bite block placed in his mouth. The point of that report was to make sure that health professionals appreciate the possibility of ECT patient awareness during anesthesia. Specific drug dosages for ensuring unconsciousness were not recommended, which was appropriate because of the wide biovariability among patients of dose–response relations, and the need for titrating dosages for an optimum seizure response after the electroshock. However, a recommendation was made regarding postrecovery surveillance for awareness during anesthesia, this being done via questioning at different times.
Anesthesiologists and other physicians are increasingly being called upon to treat patients who are aware and cooperative, but incapable of recall, with the cause ranging from dementia to heavy premedication with a benzodiazepine. This raises ethical issues. To what extent should a physician allow discomfort if it is known that there will be no explicit memory of it? Is it appropriate to proceed with ECT in a paralyzed, awake, and psychologically stressed patient if one also knows that such will not be explicitly remembered? The medically correct answer is “no,” because implicit memory, manifested by nonconscious behavioral changes, could potentially connect the psychological stress to subsequent harmful effects.2For example, implicit memory could manifest itself as an exaggerated autonomic response in a subsequent setting. Implicit memory, however, is difficult to objectively characterize and prove. Still, it is alleged to participate in the generation of post–traumatic stress disorder.2In addition, there are interesting studies that connect stress with chronic depression and related medications, with one prominent researcher having put forth medical evidence implicating chronic stress as a cause of chronic depression.3If true, repeated inadequate anesthetics for ECT might potentially act oppositely to the therapeutic changes that ECT shocks are intended to create.
Our patient, in contrast to the one in the previous ECT case report, had documented awareness without recall. Given an aphorism of clinical medicine, that one finds only what one looks for, and recognizes only what one knows, our report suggests the importance of preshock vigilance during ECT procedures, this being done by asking the patient to respond to verbal commands to move distal limb muscles that have no neuromuscular blockade. Such should be discussed and rehearsed with the patient before the procedure. It is noteworthy that currently available brain monitors, such as Aspect Medical Systems' BIS® Monitor (Newton, MA), although useful for predicting seizure duration,4have great difficulty detecting awareness during complete neuromuscular blockade.5Increased blood pressure and heart rate can suggest awareness before ECT shock. However, asking for response to commands would seem to be the most definitive test, just as one does at the anesthetic induction, before injecting succinylcholine and after injecting the hypnotic to produce unconsciousness. Because cardiovascular and psychological stress can come from being awake during neuromuscular blockade, we advocate “real-time,” preshock vigilance to avoid this, because there might not be much help from the usual postoperative question: What is the last thing you remember from the period before you woke up?